Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Unable to breathe after anesthesia

03/20/2007

Question:

I recently had a laporoscopic cholecystecomy and immediately I came round after the anasthetic I struggled to breathe. I was trying to speak but could hardly speak and felt as though my lungs would just not work. The nurse said my oxygen sats were 98% so I should be ok but I started thrashing around. I heard the doctor say he`d given me something and put an oxygen mask on my face. I then started shaking uncontrolably and it was so scary. When I got my breath they said I`d had a panic attack. I worry in case it was related to the anasthetic as I have read in apnoea the oxygen stats are normal until it`s too late. The doctor kept shouting to me to look into his eyes and asking me how many fingers he was holding up. Please could you advise as I may need another operation soon for something else. Thanks

Answer:

Clearly you have had a very upsetting experience. I hope this does not happen to you again.

It's always difficult, in fact unwise, to attempt to make diagnoses based on limited information that might not even be accurate. You must recognize that what you remember from the period of recovery from a general anesthetic might not be entirely correct.

I always advise patients to check with the anesthesiologist for a fuller assessment, conducted in the light of the real facts. With those caveats, I will offer you one or two possibilities to consider.

One possibility is that during your awakening from the anesthetic you were suffering from muscle weakness. Muscle relaxants are intravenous paralyzing agents which make it possible to insert airways into unconscious patients and to relax muscles sufficiently to allow surgery to proceed effectively. Relaxants are usually reversed with special medicines also given intravenously. Occasionally a patient will awaken without full recovery of muscle function. Even though breathing and oxygenation may be adequate, there is a very distressing feeling that accompanies this partial paralysis.

Another possibility is that you had a reaction to one of the medicines used to prevent nausea, such as metoclopramide or droperidol. This can also be an uncomfortable, anxiety-provoking feeling.

Finally, there is a condition called laryngospasm, in which the structures in or near the voice box (larynx) close off, or partially close off, making it difficult to breath properly. This can occur when there are secretions irritating the vocal cords, or sometimes for no apparent reason. Fortunately this condition is usually easy to treat with oxygen and air pressure applied with an oxygen mask.

What you have said about apnea (apnoea) is not entirely correct. It is true that if you stop breathing it may take some time for oxygen levels to drop, but that does not mean it is "too late". It's just that a low oxygen level can be a relatively late sign that someone has stopped breathing, especially if they were breathing extra oxygen before the breathing stopped. Except under unusual circumstances, there is plenty of time to help the person with breathing and restore oxygen levels to normal.

 

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University